Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 48, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 1, 2019, 11:10 PM MST for La Paz County, Arizona; Riverside County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2019, 11:10 PM MST (06:10 UTC)
- Expired
- Sep 2, 2019, 3:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Paz County, AZ, Riverside County, CA
The radar
The Yuma radar (KYUX), 170 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 11:21 PM MST | FLASH FLOOD | 15 E Midland, CA | US HIGHWAY 95 CLOSED AT WIND RIVER ROAD DUE TO FLOODING PER CALTRANS DISTRICT 8 TWITTER ACCOUNT. |
| Sep 1, 11:35 PM MST | FLASH FLOOD | 15 Ene Midland, CA | CALTRANS REPORTING 7-8 VEHICLES STUCK IN BETWEEN FLOODED PORTIONS OF US HIGHWAY 95. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
960
WGUS55 KPSR 020610
FFWPSR
AZC012-CAC065-021000-
/O.NEW.KPSR.FF.W.0048.190902T0610Z-190902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1110 PM MST Sun Sep 1 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Northwestern La Paz County in west central Arizona...
Riverside County in southern California...
* Until 300 AM MST/300 AM PDT/.
* At 1105 PM MST/1105 PM PDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen with up to an additional inch of rain
possible over the next few hours. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Poston, Mohave Road, and US Highway 95 in California.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3417 11427 3411 11430 3380 11423 3369 11426
3370 11468 3408 11475 3408 11444 3411 11441
3414 11432
$$
LJH2 follow-up statements
583
WGUS75 KPSR 020715
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1215 AM MST Mon Sep 2 2019
AZC012-CAC065-021000-
/O.CON.KPSR.FF.W.0048.000000T0000Z-190902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Riverside CA-
1215 AM MST Mon Sep 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM MST/300 AM
PDT/ FOR NORTHWESTERN LA PAZ AND RIVERSIDE COUNTIES...
At 1212 AM MST/1212 AM PDT/, Caltrans District 8 reported US 95 is
closed due to flooding at Wind River Road (Blythe).
Some locations that will experience flooding include... Poston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3417 11427 3411 11430 3380 11423 3369 11426
3370 11468 3408 11475 3408 11444 3411 11441
3414 11432
$$
AD024
WGUS75 KPSR 021003
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
303 AM MST Mon Sep 2 2019
AZC012-CAC065-021012-
/O.EXP.KPSR.FF.W.0048.000000T0000Z-190902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Riverside CA-
303 AM MST Mon Sep 2 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN LA PAZ AND RIVERSIDE
COUNTIES HAS EXPIRED...
The heavy rain has ended and flood waters are receding. Please
continue to heed any remaining road closures.
LAT...LON 3417 11427 3411 11430 3380 11423 3369 11426
3370 11468 3408 11475 3408 11444 3411 11441
3414 11432
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:55 PM MST, 6 hours 15 minutes earlier.
Area forecast discussion, Sep 1, 4:55 PM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
455 PM MST Sun Sep 1 2019
.UPDATE...
Updated 00Z aviation discussion.
&&
.SYNOPSIS...
Large areas of strong winds and blowing dust are expected over
south-central and southwest Arizona late this afternoon and
evening. Isolated to scattered thunderstorms are expected as well,
mainly over south-central Arizona. Any given storm will be
capable of producing extremely strong winds and brief heavy rain.
Storm chances will trend down Monday and remain marginal for much
of the workweek before an uptrend later next weekend. Expect above
normal high temperatures for much of the workweek as well.
&&
.DISCUSSION...
Rest of Today and Tonight...
Convection over the Rim and White Mountains is underway but even
the lower elevations have started (a bit early). The basic
ingredients in play for this afternoon include 500 to 1500 J/kg of
MLCAPE, 1300-1500 J/kg of DCAPE, and moderate to strong (for our
area this time of year) easterly steering flow and associated
effective shear. This scenario is supportive of storms capable of
producing strong downdrafts and possibly organizing into linear
structures. However, there still remains CIN to overcome over much
of our forecast area. There is still time for additional surface
heating so expect some more erosion of the CIN but likely some
areas will remain. To varying degrees, the CAMS have been
depicting a scenario of storms over east-central Arizona and
southeast AZ (especially central Pima County) tracking west and
northwestward and producing strong outflows. In turn, colliding
outflows lead to new storm development. Of note, there is
generally good agreement that storms will get to the northern and
eastern edges of metro Phoenix but otherwise not become widespread
on the Valley floor. This is likely due to CIN but also there
isn't a bunch of activity over Graham and eastern Pinal Counties
track west/northwestward due to drier air there. At a minimum
though, anticipate broad swaths of outflow causing varying degrees
of blowing dust over portions of Pinal, Maricopa, and Yuma
Counties (less so over metro Phoenix). In anticipation of this, a
Blowing Dust Advisory was issued earlier to provide a heads up.
Where storms do occur, they will be capable of producing localized
winds of 50+ mph and possibly even 60+. Later this evening,
storms are anticipated to develop over northern La Paz County as
outflows emanate from southwest Yavapai County (and possibly with
help from outflows coming in from the southeast). As for southeast
California, there is good agreement on the lack of storm
development (too much CIN). Of note, the HREF depicts potential
for outflows to move all the way through Imperial County. Eastern
Riverside County could get some outflow from storms emanating from over
northern La Paz and southern Mohave Counties.
Monday through Sunday...
Moisture values trend down during the first half of the workweek
as drier air from the east moves in. Thus, storm potential trends
down but not to zero. High temps nudge upward with portions of
south-central AZ flirting with high Heat Risk values. Will need to
keep an eye on this for possible need for a Watch. The GEFS
plumes depict an increase in precipitable water during the latter
half of the week. Possibly a reflection of the tangential impacts
of Tropical Storm Juliette as well as the subtropical high being
centered further east for a time. There looks to be a bigger
increase for Sunday possibly with the aid of an inverted trough.
That is when the next noticeable uptrend in PoPs takes place.
&&
.AVIATION...Updated at 2354 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
An outflow boundary from the southeast has already pushed through
KIWA with another outflow boundary from the northeast expected to
push through KSDL by 00Z. This pair of outflow boundaries should
merge together and continue to support thunderstorm development as
it pushes to the west-southwest, moving through KPHX and KDVT
between 0015-0030Z. Winds at KPHX may initially be out of the
E-SE if that outflow boundary arrives first, but the faster-moving
NE boundary should quickly overtake it. Midlevel stability
evident on aircraft soundings into KPHX that may weaken convection
that develops to some extent despite its current organization
driven by 25-30 knot shear. Nevertheless, wind gusts of 30-35
knots are expected with the boundary with gusts in excess of 40-45
knots in thunderstorms , some which may be severe with winds
above 50 knots as all of Phoenix is currently under a Severe
Thunderstorm Watch.
Once the initial outflow boundary and line of storms pass, shower
activity with vicinity thunderstorms should continue through
02-03Z. Beyond this, the forecast is more uncertain as a strong
line should stabilize the atmosphere enough to prevent additional
thunderstorms from developing, but continued showers are possible.
For now, we are not showing any shower activity with easterly
winds generally persisting into the overnight hours even though
there may be a brief period of W-SW winds associated with outflows
on the backside of more organized convection. Assuming today's
storms hold together, we expect much less convective activity
tomorrow under weak subsidence with diurnal winds below 15 knots.
Southeast California/Southwest Arizona including KIPL and KBLH:
Outflow boundaries and wind shifts later tonight resulting from
storms in Arizona will be the greatest aviation impact, especially
at KBLH. Through the daylight hours, sustained S/SE winds upwards
of 15 kt will be common with a few gusts into the upper
teens/lower 20s. Confidence is moderate to high that strong
easterly outflow winds will sweep into SE CA (particularly KBLH)
late this evening. Although timing is relatively uncertain and
tied to the strength of storms and outflows currently pushing into
the Phoenix metro, we currently expect the boundary around 05Z
with a two-hour period of convection in the vicinity. Blowing dust
and reduced visibilities may be possible as well. Storms are
currently not expected to affect KIPL, but the TAFs for both sites
will be amended as confidence on the timing of the easterly
outflow and potential for convection increases.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
There is no significant change to the outlook forecast. Thunderstorm
chances will continue across most of southwest and south-central
Arizona, and southeast California, on Tuesday. Locally heavy rain
and gusty outflow winds will be possible. Despite the increase in
moisture and slight decrease in temperatures, daytime minimum
humidity values will still fall into the 15-20% range with overnight
recoveries into the 30-60% range. Outside of any outflows, the winds
will favor diurnal trends with typical afternoon breezes. A gradual
drying trend will occur Wednesday into Friday, keeping the highest
thunderstorm chances across the higher terrain of south- central
Arizona. Temperatures will remain a few degrees above normal each
day.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ531-532-
535-536-538>540-550-551-553-554-559.
CA...None.
&&
DISCUSSION...AJ
AVIATION...Hopper/Hernandez
FIRE WEATHER...RogersIn the hours before
Local storm report, Sep 1, 9:30 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
930 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 1 SSE SCOTTSDALE 33.48N 111.92W
09/01/2019 MARICOPA AZ UTILITY COMPANY
POWER LINES DOWN.
&&
DSDLocal storm report, Sep 1, 9:39 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
939 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 1 NW MESA 33.43N 111.85W
09/01/2019 MARICOPA AZ UTILITY COMPANY
POWER LINES DOWN.
&&
DSDLocal storm report, Sep 1, 9:54 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
954 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM FLASH FLOOD 3 N GILA BEND 32.99N 112.72W
09/01/2019 MARICOPA AZ MESONET
SAND TANK WASH EXCEEDED ALARM STAGE (2.3 FT
THRESHOLD). INDIAN ROAD TO BE EFFECTED. DATA
OBTAINED FROM THE MARICOPA COUNTY FLOOD
CONTROL DISTRICT.
&&
DSDLocal storm report, Sep 1, 10:44 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1044 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 15 N GLADDEN 34.11N 113.35W
09/01/2019 M75 MPH LA PAZ AZ MESONET
RAWS STATION QHQA3 SMITH PEAK.
&&
PILocal storm report, Sep 1, 10:45 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST 2 W PARKER 34.13N 114.32W
09/01/2019 M53 MPH LA PAZ AZ MESONET
RAWS STATION AKPA3 AHAKHAV PRESERVE.
&&
PILocal storm report, Sep 1, 10:47 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1047 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM NON-TSTM WND GST 7 NNW RIPLEY 33.62N 114.72W
09/01/2019 M53 MPH RIVERSIDE CA ASOS
ASOS STATION KBLH BLYTHE WITH 1/4 MILE
VISIBILITY DUE TO DUST.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:08 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 67 min |
| Sep 1, 5:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Sep 1, 5:35 PM MST | Special Weather Statement | PSR | 55 min | |
| Sep 1, 5:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 18 min |
| Sep 1, 5:44 PM MST | Special Weather Statement | PSR | 61 min | |
| Sep 1, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 94 min |
| Sep 1, 6:41 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Sep 1, 6:42 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Sep 1, 6:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Sep 1, 7:06 PM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Sep 1, 7:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 28 min |
| Sep 1, 7:51 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 1, 8:03 PM MST | Special Weather Statement | PSR | 57 min | |
| Sep 1, 8:51 PM MST | Special Weather Statement | PSR | La Paz | 54 min |
| Sep 1, 9:06 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 1, 9:16 PM MST | Special Weather Statement | PSR | La Paz | 59 min |
| Sep 1, 9:34 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 41 min |
| Sep 1, 9:42 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 1, 10:12 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 48 min |
| Sep 1, 11:50 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 85 min |
| Sep 2, 3:11 AM MST | Excessive Heat Watch | PSR | Gila, Maricopa, Pinal | 24 hr |
| Sep 2, 12:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Sep 2, 2:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Sep 1, 11:05 PM MST | Dust Storm Advisory | PSR | Imperial, Riverside | 25 min |
| Sep 2, 12:22 AM MST | Special Weather Statement | PSR | Riverside | 38 min |
| Sep 2, 3:38 AM MST | Flash Flood Warning | PSR | Riverside | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.